Dangerous 'Benadryl challenge' prompts warning from FDA over high doses of medication

Higher than the recommended dosage can lead to seizures, coma or death, per the FDA

The U.S. Food and Drug Administration (FDA) on Thursday released a warning over serious health issues, and even death, tied to higher than recommended doses of over-the-counter antihistamine drug diphenhydramine (Benadryl).

The warning was prompted by a dangerous fad on TikTok, which beckoned teens to partake in a “Benadryl challenge,” or taking doses to the point of hallucination. The death of a 15-year-old Oklahoma teen was associated with the challenge, as well as numerous other hospitalizations, per reports.

“We are investigating these reports and conducting a review to determine if additional cases have been reported,” the FDA wrote, adding that it also contacted TikTok and “strongly urged” removal of the videos from the platform.

The “Benadryl challenge” is a dangerous social media fad on TikTok. 

The “Benadryl challenge” is a dangerous social media fad on TikTok.  (iStock)

FDA GREENLIGHTS POINT-OF-CARE CORONAVIRUS ANTIBODY TEST THAT USES BLOOD SAMPLES

When used as recommended, Benadryl alleviates symptoms from hay fever, allergies, or the common cold like runny nose and sneezing. However a higher than the recommended dosage can lead to seizures, coma or death, per the FDA.

“In normal doses, Benadryl is safe. In an overdose, Benadryl can cause the heart to beat irregularly, which could eventually lead to the heart stopping.  It can also cause seizures and extreme drowsiness, which could be fatal when combined,” Dr. Adam Berman, an emergency medicine physician and toxicologist at Northwell Health/ Long Island Jewish Medical Center in New York and associate chair of emergency medicine, previously told Fox News.

Dr. Kelly Johnson-Arbor, the medical director at National Capital Poison Center, also told Fox News that “even though it is available over-the-counter and is generally safe when used as directed on the package insert, serious toxicity can occur when Benadryl is used in larger amounts.”

Johnson-Arbor, a medical toxicology physiciann, added: “Benadryl ingestion can affect the brain (this is why it causes hallucinations that are mentioned in the description of the challenge) but it can also affect the heart. When taken in large quantities, Benadryl can cause heart rhythm problems, cardiac arrest, and death.”

STRENGTHEN YOUR IMMUNE SYSTEM AMID CORONAVIRUS: EXPERTS OFFER SIMPLE TIPS

Johnson and Johnson, the manufacturer of Benadryl, previously issued a statement to Fox News:

“The health and safety of people who use our products is our top priority. The BENADRYL TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL® products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times. We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.”

The FDA also advised caregivers to store the drug and all other over-the-counter and prescription meds out of kids’ reach and sight, especially during the ongoing coronavirus pandemic when more time at home may result in some experimenting.

“Health care professionals should be aware that the 'Benadryl Challenge' is occurring among teens and alert their caregivers about it,” the agency added.

Fox News's Amy McGorry contributed to this report.

CLICK HERE FOR THE FOX NEWS APP

Klik hier|||https://outLetonLine-michaeLkors.comwordpress theme